Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 121, NWS Mobile, AL

June 12, 2023Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 12, 2023, 6:19 PM CDT for Stone County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2023, 6:19 PM CDT (23:19 UTC)
Expired
Jun 12, 2023, 7:00 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Stone County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS54 KMOB 122319
SVRMOB
MSC131-130000-
/O.NEW.KMOB.SV.W.0121.230612T2319Z-230613T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
619 PM CDT Mon Jun 12 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Stone County in southeastern Mississippi...

* Until 700 PM CDT.

* At 618 PM CDT, a severe thunderstorm was located 7 miles east of
  Poplarville, moving southeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wiggins, Perkinston and McHenry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8934 3091 8922 3086 8906 3074 8888
      3068 8888 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2318Z 296DEG 50KT 3082 8941 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
124 
WWUS54 KMOB 122352
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
652 PM CDT Mon Jun 12 2023

MSC131-130001-
/O.EXP.KMOB.SV.W.0121.000000T0000Z-230613T0000Z/
Stone MS-
652 PM CDT Mon Jun 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR STONE COUNTY WILL EXPIRE AT
700 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

LAT...LON 3091 8934 3091 8922 3086 8906 3074 8888
      3068 8888 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2351Z 296DEG 50KT 3063 8895 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:19 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 12, 3:19 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Mobile AL
319 PM CDT Mon Jun 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 315 PM CDT Mon Jun 12 2023

An upper low drifts across the Great Lakes during the period while
an upper ridge over the southern/central Plains dampens to a
nearly zonal flow in response to a shortwave system. A weak
frontal boundary, mostly a surface trof, currently extends roughly
east-west across the central portion of the forecast area and is
expected to slowly drift towards central Mississippi/Alabama
through Tuesday afternoon. High CAPE values will be in place this
afternoon, near 4000 J/kg with only a modest decrease overnight,
then look to range from 2500-3500 J/kg on Tuesday. Shear values
trend higher through the period, with 0-6 km bulk shear values of
25-35 knots this afternoon increasing to 35-50 knots late tonight
followed by values of 40-50 knots on Tuesday. A series of
shortwaves moving across the area and interacting with the slow
moving frontal boundary and rather unstable environment is
expected to lead to MCS development through the period, although
the timing of the MCS's is less certain. After examining the
latest CAMS, have opted to increase pops today to
likely/categorical for much of the area with chance pops for this
evening. An MCS looks to develop upstream of the area overnight
then progress mostly across the interior portion of the forecast
area on Tuesday, although due to timing uncertainties could begin
late tonight. Have continued with slight chance/chance pops for
overnight then chance to likely pops follow for Tuesday with the
higher pops generally across interior areas. Damaging wind gusts
and large hail look to be the main threats from severe storms that
develop for this afternoon through Tuesday, although with the
shear increasing cannot rule out the potential for a tornado or
two over interior areas mainly during the day on Tuesday. Based on
beach reports, have gone with a moderate risk of rip currents for
the rest of today into tonight. Lows tonight range from the
mid/upper 60s well inland to the lower/mid 70s elsewhere. Highs on
Tuesday will be mostly in the upper 80s to lower 90s. /29

&&

.SHORT TERM...
(Tuesday night through Thursday night)
Issued at 315 PM CDT Mon Jun 12 2023

The shortwave conga line continues into the short term period.
Likewise, the potential continues for multiple rounds of strong to
severe thunderstorms associated with southeastward propagating MCS's
both Wednesday and Thursday. The sub-tropical jet strengthens across
the area with each shortwave that rounds the periphery of a large
cutoff upper level low centered across the Great Lakes region.
Models differ quite a bit on the evolution of shortwaves during the
short term period, with primary differences associated with timing.
Exact location of higher severe potential will be hard to pinpoint
until we see how Tuesdays MCS('s) evolve and where the resultant
remnant outflow boundary ends up. High CAPE values in excess of
3,000 to 5,000+ j/kg along with long, straight line hodographs
yielding strong deep layer shear of 45 to 55+kts combined with DCAPE
values of 1,000 to 1,500j/kg will set the stage for initially
splitting supercells with storms growing quickly upscale into bowing
segments. Given the higher LFC's, weak low level shear and strong
mid level shear it stands to reason that any discrete convection
would have the risk for damaging winds and large hail, but once
things grow upscale the threat will shift to primarily damaging
winds. Additionally, we also advect in rather steep mid-level lapse
rates upwards of around 8C/km which only bolsters the potential for
potent storms. If a robust MCS can materialize with a well developed
cold pool I can't rule out the potential for isolated instances of
intense damaging wind gusts to 75mph. If storms stay discrete in the
area for an appreciable amount of time Wednesday, large hail up to
around 2 inches in diameter can't be ruled out. A best guess at
timing right now would be sometime late morning Wednesday into the
afternoon hours, although this could shift to be earlier or later.
Timing will hopefully be refined as we move forward into tomorrow.

Regardless of storm evolution, it's likely going to remain warm
across the forecast area. High temperatures remain in the upper 80's
inland with lower to middle 90's elsewhere. Low temperatures stay in
the upper 60's over far interior areas with lower to middle 70's
elsewhere. The immediate coast will likely see upper 70's for lows.
The rip current risk will be increasing into Wednesday and Thursday,
with a moderate risk Wednesday into Wednesday night and high risk
Thursday into Thursday night. MM/25

&&

.LONG TERM...
(Friday through Monday)
Issued at 315 PM CDT Mon Jun 12 2023

An upper level ridge located over Latin America builds east and
northeast. A closed upper low over New England moves off, with
another shortwave system moving over the Great Lakes and
organizing into a closed low by Sunday. This upper low shifts
south Sunday into the coming week, shifting south a bit the upper
ridge that has built east over the northern Gulf coast. Upper
level shortwave energy continues to be directed over the South. A
surface ridge stretching west over the central/southern Gulf of
Mexico continues to bring south to southwest low level flow to the
norther Gulf coast, re-enforcing a very moist airmass over the
Southeast. Weak surface cold fronts move south across the
Southeast at times with the passing shortwaves, with the
boundaries stalling between the I-20 and I-10 corridors. Timing of
these shortwaves has been inconsistent, both between models and
run-to-run, so am not going to try and pin down timing at this
time. These surface boundaries along with a daily seabreeze
moving inland from the Gulf will provide the focus for showers and
thunderstorms when present. With the upper ridge affecting
western portions of the forecast area the most, temperatures are
expected to be higher west of the Tombigbee River with PoPs higher
east. Temperatures are expected to range from above to well above
seasonal norms in the extended, with Heat Indices topping out in
the 100-107 degree range over mainly the southwestern half of the
forecast through the extended are expected. Also, the risk of
strong to severe storms continues, with abundant instability
(MLCapes of 2500- 3500J/kg) from the hot temperatures and abundant
wind shear Friday (Bulk Shear values of 35-50kts). Wind shear
eases a bit through the weekend, but remains higher than usual for
summer (30-40kts). With the boundaries floating around over and
near the forecast area, will need to monitor for strong to severe
storms, with subsidence from the upper ridge governing where the
best chance lies. Strong winds and large hail remain the likely
modes of damage.

/16

&&

.MARINE...
Issued at 315 PM CDT Mon Jun 12 2023

A light to moderate southwesterly flow will prevail through
Tuesday, then strengthens temporarily on Wednesday before
returning to a light to moderate flow. Small craft may need to
exercise caution mainly on Wednesday. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  91  75  91  73  90  73  92 /  40  30  40  70  30  70  30  50
Pensacola   77  89  78  89  76  88  74  89 /  30  40  40  60  40  70  50  50
Destin      78  88  79  88  78  87  75  89 /  30  40  40  50  40  70  50  50
Evergreen   69  91  71  92  70  88  69  93 /  40  60  40  70  60  70  40  40
Waynesboro  68  89  70  90  68  90  71  93 /  30  50  40  70  60  70  30  40
Camden      66  87  67  87  66  86  68  91 /  30  70  60  80  70  70  40  40
Crestview   71  92  73  92  71  90  70  93 /  40  60  30  70  50  70  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 12, 4:25 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
425 PM CDT Mon Jun 12 2023

ALZ052-MSZ067-076-122215-
Washington AL-Greene MS-Wayne MS-
425 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of west central
Washington, south central Wayne and northern Greene Counties through
515 PM CDT...

At 425 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southwest of State Line, or 13 miles
northwest of Leakesville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakesville and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3133 8879 3149 8866 3139 8835 3123 8838
      3116 8845 3114 8858
TIME...MOT...LOC 2125Z 309DEG 18KT 3134 8865

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 12, 4:56 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
456 PM CDT Mon Jun 12 2023

ALZ052-MSZ075-076-122245-
Washington AL-Perry MS-Greene MS-
456 PM CDT Mon Jun 12 2023

...Strong thunderstorms will impact portions of southwestern
Washington, Perry and Greene Counties through 545 PM CDT...

At 455 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Leakesville to 7 miles northeast of McLain to 5 miles south of
Richton to 5 miles northwest of New Augusta. Movement was southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3138 8915 3139 8898 3136 8881 3133 8850
      3115 8827 3114 8833 3111 8833 3111 8843
      3107 8843 3103 8855 3105 8872 3099 8910
      3116 8915
TIME...MOT...LOC 2155Z 320DEG 14KT 3126 8854 3121 8877 3127 8895 3124
8912

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 12, 5:08 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
508 PM CDT Mon Jun 12 2023

ALZ056-059-060-122300-
Conecuh AL-Covington AL-Escambia AL-
508 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of eastern Escambia,
southeastern Conecuh and southwestern Covington Counties through 600
PM CDT...

At 508 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Castleberry, or 7 miles
northeast of Brewton, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewton, East Brewton, Castleberry and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama...and northwestern Florida.

&&

LAT...LON 3108 8662 3099 8670 3100 8710 3121 8727
      3134 8712 3119 8656
TIME...MOT...LOC 2208Z 299DEG 19KT 3120 8699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 12, 5:21 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Mon Jun 12 2023

ALZ052-261>263-MSZ076-079-122300-
Baldwin Inland AL-Washington AL-Mobile Central AL-Mobile Inland AL-
Greene MS-George MS-
521 PM CDT Mon Jun 12 2023

...Strong thunderstorms will impact portions of Mobile, northwestern
Baldwin, southwestern Washington, eastern George and southern Greene
Counties through 600 PM CDT...

At 520 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles northwest of
Citronelle to 8 miles west of Gulfcrest to Lucedale to 17 miles
southeast of McLain. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saraland, Chickasaw, Satsuma, Citronelle, Lucedale, Creola,
Chunchula, Gulfcrest, Deer Park, Axis, Calvert, Mount Vernon, Semmes,
Tanner Williams, I65 And I165, Wilmer, I65 And AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3069 8841 3074 8841 3074 8846 3105 8882
      3109 8854 3114 8845 3124 8836 3113 8787
      3091 8790 3092 8791 3086 8791 3074 8810
      3067 8839
TIME...MOT...LOC 2220Z 295DEG 31KT 3114 8830 3102 8837 3092 8856 3091
8866

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 12, 5:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Mon Jun 12 2023

MSZ075-076-078-122330-
Stone MS-Perry MS-Greene MS-
544 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southern Perry,
southwestern Greene and northwestern Stone Counties through 630 PM
CDT...

At 544 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Brooklyn, or 15 miles southeast of
Hattiesburg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

&&

LAT...LON 3091 8914 3092 8914 3119 8915 3127 8904
      3107 8872 3086 8903 3085 8934 3091 8934
TIME...MOT...LOC 2244Z 304DEG 18KT 3111 8920

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 12, 6:14 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
614 PM CDT Mon Jun 12 2023

MSZ075-078-079-130015-
Stone MS-Perry MS-George MS-
614 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southwestern George,
southeastern Perry and Stone Counties through 715 PM CDT...

At 614 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Wiggins, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

&&

LAT...LON 3091 8934 3091 8914 3096 8905 3107 8889
      3073 8872 3074 8888 3073 8889 3068 8889
      3068 8924 3065 8924 3065 8933 3072 8934
TIME...MOT...LOC 2314Z 333DEG 20KT 3090 8913

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:52 PM CDTSpecial Weather StatementMOBWayne38 min
Jun 12, 4:21 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne39 min
Jun 12, 4:25 PM CDTSpecial Weather StatementMOBGreene50 min
Jun 12, 4:56 PM CDTSpecial Weather StatementMOBGreene, Perry49 min
Jun 12, 5:16 PM CDTAreal Flood AdvisoryMOBGreene, Perry, Wayne68 min
Jun 12, 5:21 PM CDTSpecial Weather StatementMOBGeorge39 min
Jun 12, 5:44 PM CDTSpecial Weather StatementMOBPerry46 min
Jun 12, 5:47 PM CDTSevere Thunderstorm WarningMOBGeorge43 min
Jun 12, 6:14 PM CDTSpecial Weather StatementMOBStone61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.